Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jan 23, 1997, 5:40 PM CST for Cherokee County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 1997, 5:40 PM CST (23:40 UTC)
- Expired
- Jan 23, 1997, 6:30 PM CST
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Cherokee County, TX
The radar
The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 5:48 PM CST | Thunderstorm Wind 60 | Maydelle, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 2:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Jan 23, 4:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2657 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 232340 RRA SVRSHV TXC073-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 540 PM CST THU JAN 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...CHEROKEE COUNTY AT 540 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE THUNDERSTORMS STRETCHING FROM NEAR JACKSONVILLE TO 15 MILES SOUTHWEST OF RUSK. THE STORMS WAS MOVING TO THE EAST NORTHEAST AT 35 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AdND DAMAGING WIND. 3/18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:00 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 23, 3:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 300 PM CST THU JAN 23 1997 AREA RW/TSTMS ASSOC WITH NORTH MOVG WARM FNT WILL CONT ACRS NE TX/SW AR. WIDELY SCT BUT PSBL MORE INTENSE TSTM ACTIVITY REDEVELOP MID AFTN INTO EAST TX/CNTRL LA. CONVECTION EXPECTED TO CONT AS VERY UNSTABLE AIR PROGGED ACRS THESE SOUTHERN AREAS TIL FROPA LATE TONIGHT. COOLING MID LVL TEMPS...DRYING ALOFT...AND TT VALUES AOA 50 INDICATE A SVR THREAT... MAINLY FOR HAIL. RAPID DRYING BEHIND FNT SHOULD YIELD A MOSTLY SUNNY SKY BY FRI AFTN. ETA AND NGM GRIDDED DATA IN GOOD AGREEMENT BUT FAN TEMPS RUNNING COOLER THAN FWC. WILL GO WITH WARMER FWC AS HIGH MOSTLY PAC BASED ARMS AND POST FNTL WINDS WESTERLY BEHIND N-S ORIENTED FNT. SHV 52/70/40/64 7100 MLU 53/71/44/61 8400 VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:31 PM CST | Severe Thunderstorm Warning | SHV | Rusk | 44 min |
| Jan 23, 4:07 PM CST | Severe Thunderstorm Warning | SHV | Panola | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.